**Migraine madness**

Migraine sufferers are not alone and should consult with a neurologist for best treatment options.

By RX FOR READERS/JUDY SIEGEL-ITZKOVICH
December 25, 2014 15:50
Migraine

Migraine (illustrative). (photo credit: INGIMAGE)

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later

I am a 27-year-old woman in good health, but I have been suffering from monthly migraines since I was in high school. I rarely feel pain, but I always experience the “aura,” which is difficult and debilitating since I work mostly staring at a computer all day. Doctors I have been to concede that the migraines coincide with my menstrual cycle, and in lieu of being on a medication regimen, I take two ibuprofen when I feel my vision begin to go blurry and drink a strong cup of black coffee. The “aura” can last between 15 and 30 minutes, and I either close my eyes and go to a dark place to wait for it to pass or suffer through it. Is the medication and coffee solution harmful, acceptable, or is there something else I can be doing?
K.L., Jerusalem

Dr. Shira Markowitz and Prof. Isabelle Korn-Lubetzki of the neurology department at Jerusalem’s Shaare Zedek Medical Center reply: We are sorry to hear that you are suffering from frequent migraines and aura. The way you are treating it with ibuprofen and coffee is probably not harmful, but it is not the ideal solution. We highly recommend that you follow up with a headache specialist who can gather more detailed information about your headaches and aura symptoms and tailor a treatment regimen appropriate for you.

Judy Siegel-Itzkovich adds: “Aura” refers to feelings and symptoms (called prodrome) that sufferers notice soon before the headache begins. Less than 20 percent of all migraines involve auras. Even before the headache begins, one may suffer from dizziness and ringing in the ears, as well as seeing zigzag lines and being sensitive to light.

Be the first to know - Join our Facebook page.


Neurologists aren’t certain what causes migraines with aura, but they suggest that the neurotransmitters dopamine and serotonin are involved and disrupt brain function. This may cause the brain and the body’s immune system to overreact. When this happens, a flood of immune-response cells flows through the blood vessels to the brain. The brain’s blood vessels expand to accommodate these cells, and more chemicals are released to help control the vessels’ muscles. The vessels open and constrict. A severe, often throbbing headache results.

Genetics, overweight and environmental factors may also be involved, experts say.

Such headaches often affect children, with boys more likely to suffer from them, but in adulthood, they are more common in women. During their fertile years, women suffer more from them than after menopause, which may suggest a connection.

They can be very painful, but they are not life-threatening.

I am an 88-year-old man. My wife received 30 radiation treatments for lung cancer ending about two weeks ago. After a CT scan with contrast was performed, the doctor told us there was no apparent change in the tumor size and that the scan had been taken too soon after treatment.

JPOST VIDEOS THAT MIGHT INTEREST YOU:


He scheduled another scan with contrast for three months from now.

I’d like to know how the current scan shows no results, while the attending radiation oncologist feels that the actual results of the radiation won’t be seen for a few months until after the next scan.

Does the radiation still continue its effects on the tumor for months after treatment?
M.F., California


Prof. Ben Corn, a senior oncologist, chairman of the radiotherapy institute at the Tel Aviv Sourasky Medical Center and cofounder of Life’s Door-Tishkofet, answers:
[Judging from the description,] the patient and family received a state-of-the-art recommendation for the follow-up of lung cancer. Radiation treatment continues to work even after the last rad has been delivered (that does not mean that the patient is radioactive).

In a way, radiation works by biochemically sending a “Thou shalt not replicate” text message to the DNA of the tumor cells.

However, the message will not be acted upon unless the neoplastic cell wants to replicate. By “replication,” I mean that the raison d’être of one tumor cell is to become two tumor cells, [that] of two tumor cells is to become four tumor cells, and so on.

For most lung cancer cells, that process of “doubling” takes between three and six months. It follows that the maximal effect of irradiation will be observable at three to six months after the course of therapy has been completed, because by such a date, the radiation will have had the opportunity to kill the cancer cell that has attempted to replicate.

For that reason, the guidelines most oncologists adhere to dictate that there is little value in obtaining a surveillance CT study (to see tumor response or even radiation damage to normal tissue) before the three-month time frame. Since the chance of recurrence in the chest is more likely during the first two years after treatment, frequent follow-up visits, usually every six months, are advised during the initial period.

In general, visits are less frequent for years three through five, and decrease to annual visits beyond five years.

Your question is also important because of two phenomena that characterize modern Western society. First, we live in an age where immediacy has become the norm.

If someone does not respond to my email within an hour, I infer (probably in error) that the two of us have stopped talking to each other. As noted above, the biology of cancer cells does not adhere to such instantaneous norms, since the “doubling time” and the expression of radiation damage requires months.

Second, there is a recently described syndrome in the cancer world known as “scanxiety,” which refers to the stress experienced by patients treated for malignant disease as they anticipate the next imaging test.

In describing his own experience of waiting for surveillance scans to be performed and interpreted, a patient recently blogged: “It’s like every three to six months, someone holds a gun to your head, and they slowly squeeze the trigger. You can hear the springs in the gun compressing, you feel the muzzle shake a little as their muscles quiver, and you tense up, anticipating the explosion.”

In order to deal with this new dimension of our “follow-up culture,” physicians must provide knowledge and reassurance. We must be particularly supportive of those patients who are living life from scan to scan and help them recognize their accomplishments (completing therapy, achieving remission, reconciling with loved ones after being diagnosed with malignant disease, and so on) as they proceed along the journey of illness. 

Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or email it to jsiegel@jpost.com, giving your initials, age and place of residence.

Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>

Related Content

The tallit (prayer shawl) is a customary Jewish prayer garment.
September 21, 2018
Uncovering the tallit, the long-standing traditional textile in Israel

By DENNIS ZINN